Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Drug 'increases broken bone risk'

  • Comment

New research has found that drugs commonly used to treat osteoporosis could make limbs easier to break if used for too long.

A group of scientists in the US found that while medicines help preserve bones initially, over a longer period of time, the bone structure can be altered.

According to the findings, this is because bisphosphonates improve quantity at the expense of quality.

The scientists believe that the risk of breaking bones increases if a patient uses the drugs for more than four years.

The two new US studies by scientists in New York show they upset the mineral and crystalline structure of bone, causing weaknesses that can lead to fractures.

“Although bisphosphonates have demonstrated an improvement in bone quantity, little if anything is known about the effects of these drugs on bone quality,” said researcher Brian Gladnick, from the Hospital for Special Surgery (HSS).

One team of investigators from Columbia University Medical Center looked at 111 post-menopausal women with osteoporosis, 61 of whom had been taking the drugs for at least four years. The structure of their bones was compared with that of 50 sufferers treated with calcium and vitamin D supplements but not bisphosphonates.

The study found that bisphosphonates improved bone structure early on in treatment, but over time this benefit diminished.

The second study conducted at HSS evaluated the bone composition of 21 post-menopausal women treated for thigh fractures. Of these, 12 had a history of bisphosphonate treatment for an average of 8.5 years. Nine had not been given bisphosphonates.

Samples of bone were removed from each patient’s thigh bone during surgery and analysed. Researchers found less structural uniformity in the bone tissue from bisphosphonate-treated patients.

This could result in weakness and contribute to out-of-the-ordinary fractures, they said.

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.